North Carolina, 2012Tornado and Flash Flooding in North Carolina, May 14 to 15, 2012
May 14 to 15, 2012 · NWS RAH · 18 events in 5 counties and zones
A broad upper level trough was in place over the southern Appalachians. A series of low amplitude disturbances embedded in the southwesterly flow aloft moved northeast across the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $117,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad upper level trough was in place over the southern Appalachians. A series of low amplitude disturbances embedded in the southwesterly flow aloft moved northeast across the area. Strong to severe convection developed in the moist and|increasingly unstable airmass. An isolated supercell produced a brief EF-1 tornado in Richmond County, before morphing into a bow-line segment as it moved east across|the Sandhills and southern Coastal Plain counties through the early afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 14, 9:53 AM EST, 2 hours 2 minutes earlier.
Area forecast discussion, May 14, 9:53 AM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1053 AM EDT MON MAY 14 2012
.SYNOPSIS...
AN UPPER LEVEL TROUGH AND ASSOCIATED SURFACE LOW PRESSURE SYSTEM
WILL SLOWLY PROGRESS EAST TOWARD THE SOUTHEAST U.S. COAST THROUGH
WEDNESDAY...RESULTING IN AN EXTENDED PERIOD OF UNSETTLED WEATHER
ACROSS CENTRAL NC.
&&
.NEAR TERM /TODAY AND TONIGHT/...
AS OF 1053 AM MONDAY...
MOIST AIR MASS COVERS CENTRAL NC WITH PRECIP WATER VALUES AROUND 1.4
INCHES ( A LITTLE ABOVE NORMAL FOR MID MAY). PRECIP WATER VALUES
NEAR 1.6 INCHES ACHIEVABLE THIS AFTERNOON AS SLY FLOW THROUGH 500MB
WILL CONTINUE TO ADVECT MOISTURE OFF THE EASTERN GULF. A BROAD UPPER
LEVEL TROUGH OVER THE EASTERN U.S. WILL HAVE SEVERAL MINOR S/WS
EMBEDDED IN THE FLOW FROM THE LOWER MO VALLEY THROUGH THE DEEP SOUTH
THEN UP THE APPALACHIANS. ONE SUCH S/W LIFTING NE ACROSS WESTERN NC
AT 10 AM (PER LATEST WATER VAPOR IMAGERY) WHILE ANOTHER IS MOVING
EWD ACROSS THE DEEP SOUTH. THESE TWO FEATURES COUPLED WITH THE MOIST
AIR MASS WILL MAINTAIN SHOWERS AND A FEW T-STORMS OVER THE WESTERN
AND SOUTHERN PIEDMONT THIS AFTERNOON. POTENTIAL FOR LOCALLY HEAVY
RAIN AS LOW LEVEL CONFLUENCE OCCURRING ALONG A 850MB TROUGH IN THE
WESTERN PIEDMONT WHILE UPPER DIVERGENCE INCREASES THANKS TO A JETLET
ROUNDING TOP OF BROAD UPPER RIDGE OVER THE GULF-FL PENINSULA AND A
JET IN THE NORTHERN BRANCH LIFTING ENE ACROSS NEW ENGLAND. THIS SET
UP CHANGES LITTLE THIS AFTERNOON WHICH WILL ALLOW SHOWERS AND
T-STORMS TO MOVE REPEATEDLY ACROSS THE SAME LOCATION...LEADING TO
LOCALLY EXCESSIVE RAINFALL. IF THIS RAIN FALLS OVER AN URBAN
AREA...EXPECT STREET AND LOW LYING FLOODING TO OCCUR. DUE TO
LOCALIZED NATURE OF THE EXCESSIVE RAINFALL...FLASH FLOOD WATCH NOT
ANTICIPATED AT THIS TIME.
FARTHER EAST...A DIFFERENTIAL HEATING BOUNDARY MAY BECOME
ESTABLISHED NEAR OR JUST EAST OF HIGHWAY 1 AS BREAKS IN THE OVERCAST
HAS ALLOWED PARTIAL SUN SINCE 930 AM TO OCCUR IN THE SANDHILLS AND
COASTAL PLAIN. THIS BOUNDARY MAY BE THE FOCUS FOR ADDITIONAL SHOWER
AND T-STORM TO INITIATE THIS AFTERNOON. NOT OVERLY CONCERNED WITH
THREAT FOR SEVERE STORMS IN THE EAST AND SOUTH THIS AFTERNOON THOUGH
A STORM OR TWO MAY PRODUCE WIND GUSTS UP TO 45 MPH ALONG WITH
DIME-NICKEL SIZE HAIL.
DUE TO SHOWERS IN THE WEST-NW HAVE ADJUSTED HOURLY TEMPS
ACCORDINGLY...LEADING TO A MINOR TWEAK TO MAX FORECAST TEMPS. -WSS
TONIGHT:
LITTLE CHANGE IN THE OVERALL PATTERN IS EXPECTED OVERNIGHT...WITH
CONTINUED SW FLOW ALOFT JUST DOWNSTREAM OF AN UPPER LEVEL TROUGH
WEST OF THE MOUNTAINS. EXPECT THE BROAD SURFACE LOW ATTENDANT THE
UPPER TROUGH TO MAKE SLOW PROGRESS EASTWARD INTO THE NC FOOTHILLS BY
12Z TUE. GIVEN A VERY MOIST ATMOSPHERE...STRENGTHENING LOW-LEVEL
SOUTHERLY FLOW/WARM ADVECTION IN ADVANCE OF THE APPROACHING SFC
LOW...AND THE CONTINUED POTENTIAL FOR SHORTWAVES OR SMALL AMPLITUDE
DISTURBANCES IN SW FLOW ALOFT...ONE WOULD EXPECT RELATIVELY HIGH
PRECIPITATION CHANCES. THE LATEST WRF-NMM SHOWS VERY LITTLE COVERAGE
OVERNIGHT (ESPECIALLY AFTER 06Z). IT IS POSSIBLE THAT MEASURABLE
PRECIP MAY BE TOUGH TO COME BY IN THE ABSENCE OF UPPER SUPPORT...AND
CONFIDENCE IN PRECIP CHANCES/COVERAGE REMAINS LOW. WITH THE ABOVE IN
MIND...WILL MAINTAIN 70-80% PRECIP CHANCES THROUGH MIDNIGHT...WITH
CHANCES DECREASING TO THE 50-60% RANGE THEREAFTER. WITH A MOIST
ATMOSPHERE IN PLACE AND CONTINUED SOUTHERLY FLOW...EXPECT LOWS
GENERALLY IN THE LOWER 60S...COOLEST NW PIEDMONT. -VINCENT
&&
.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
AS OF 245 AM MONDAY...
OVERVIEW:
THE SYNOPTIC PATTERN WILL REMAIN RELATIVELY UNCHANGED ON TUE/TUE
NIGHT...WITH WEAK TROUGHING WEST OF THE SOUTHERN APPALACHIANS THIS
AND SOUTHWEST FLOW ALOFT OVER THE CAROLINAS. IN THE LOWER
LEVELS...WEAK AND BROAD LOW PRESSURE ATTENDANT THE UPPER TROUGH WILL
REMAIN STALLED IN VICINITY OF THE CENTRAL CAROLINAS.
TUESDAY:
THE FORECAST REASONING ON TUESDAY IS MORE-OR-LESS THE SAME AS TODAY.
WITH A WEAK UPPER LEVEL TROUGH PERSISTING JUST UPSTREAM OF THE
AREA...A LOW-LEVEL REFLECTION STALLED OUT IN VICINITY OF THE
FOOTHILLS OR WESTERN PIEDMONT...A MOIST/DIURNALLY UNSTABLE
AIRMASS... AND A CONTINUED POTENTIAL FOR SMALL AMPLITUDE
DISTURBANCES IN SW FLOW ALOFT...FEEL THAT ABOVE NORMAL PRECIPITATION
CHANCES ARE WARRANTED. HOWEVER...GIVEN SIGNIFICANT UNCERTAINTY IN
THE EVOLUTION OF ANY SMALL AMPLITUDE DISTURBANCES (WHICH COULD
SIGNIFICANTLY AFFECT THE EVOLUTION OF CONVECTION)...FEEL THAT THERE
IS INSUFFICIENT EVIDENCE TO MAKE MUCH OF A CHANGE THE PREVIOUS
FORECAST...WHICH INDICATES A 50% CHANCE FOR SHOWERS AND
STORMS...WITH THE BEST CHANCE DURING PEAK HEATING. THE MID/UPPER
LEVELS ARE PROGGED TO DRY OUT TO SOME DEGREE TUE AFTERNOON...AND
HIGH TEMPS ON TUE WILL BE COMPLICATED BY BOTH CLOUD COVER AND
PRECIPITATION. AT THIS TIME...WILL INDICATE HIGHS A BIT WARMER THAN
TODAY...IN THE MID/UPPER 70S TO LOWER 80S.
SEVERE THREAT:
SLIGHTLY BETTER DIURNAL DESTABILIZATION IS EXPECTED TUESDAY VERSUS
TODAY GIVEN AN INCREASED POTENTIAL FOR MID/UPPER LEVEL DRYING AND
SUNSHINE DURING PEAK HEATING...IN ADDITION TO SLIGHTLY STEEPER
MID-LEVEL LAPSE RATES (6-6.5 C/KM) ADVECTING INTO THE AREA FROM THE
WEST. EXPECT MLCAPE VALUES GENERALLY IN THE 750-1500 J/KG RANGE. 0-6
KM BULK SHEAR VALUES ARE ALSO EXPECTED TO BE SLIGHTLY STRONGER
(25-30 KT) AS THE UPPER LEVEL TROUGH AXIS JUST UPSTREAM OF THE
MOUNTAINS CONTINUES TO SLOWLY ADVANCE TOWARD THE CAROLINAS. WITH THE
ABOVE IN MIND...A POTENTIAL FOR ISOLD SEVERE STORMS CAPABLE OF
PRODUCING DAMAGING WINDS WILL EXIST DURING PEAK HEATING ON TUE.
SMALL HAIL (PEA TO DIME SIZE) CANNOT BE RULED OUT GIVEN SLIGHTLY
BETTER SHEAR/INSTABILITY AND THE AFOREMENTIONED MID/UPPER LEVEL
DRYING. THE STORM PREDICTION IS INDICATING A 5% PROBABILITY OF
SEVERE WEATHER OVER CENTRAL NC ON TUE.
TUESDAY NIGHT:
ASIDE FROM A SLIGHT EASTWARD SHIFT OF THE AFOREMENTIONED UPPER LEVEL
TROUGH AND ATTENDANT SURFACE LOW...THE SYNOPTIC PATTERN OVER CENTRAL
NC WILL REMAIN MUCH THE SAME...WITH ABOVE NORMAL CHANCES FOR
PRECIPITATION...THOUGH ONCE AGAIN COVERAGE WILL HEAVILY DEPEND ON
THE EVOLUTION OF SMALL AMPLITUDE DISTURBANCES ALOFT. AT THIS TIME
WILL CONTINUE 50% CHANCES FOR PRECIP THROUGH MIDNIGHT...DECREASING
TO 30-40% AFTER MIDNIGHT...LOWEST IN THE WESTERN PIEDMONT. THUNDER
CANNOT BE RULED OUT...THOUGH PRIMARILY IN ASSOC/W ANY UPPER LEVEL
DISTURBANCES THAT MAY BE PRESENT. EXPECT LOWS SIMILAR TO PREVIOUS
NIGHTS...RANGING FROM THE UPPER 50S IN THE FAR NW PIEDMONT TO THE
LOWER 60S ELSEWHERE. -VINCENT
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 210 AM MONDAY...
A BAGGY UPPER TROUGH IS FORECAST TO BE DROPPING OFF THE MOUNTAINS
INTO THE FOOTHILLS AT SUNRISE WEDNESDAY. PROGRESS IS SLOW WITH THE
TROUGH AXIS NO FURTHER EAST THAN HIGHWAY ONE AT SUNSET. THE GFS
CONTINUES TO BE SHARPEST AND MOST PROGRESSIVE WITH UPPER LEVEL
RIDGING IN THE MIDWEST...SLOWING THE EASTWARD PROGRESS OF THE EAST
COAST TROUGH. THE MAJORITY OF MODELS ARE FLATTER AND FURTHER WEST
WITH MIDWEST RIDGING... WITH THE 850 MILLIBAR TROUGH WELL EAST OF
CENTRAL NORTH CAROLINA BY SUNSET. WILL FAVOR THE CONSENSUS WITH
SLIGHT CHANCES FOR SHOWERS WEDNESDAY MORNING... AND SMALL AFTERNOON
CHANCES FOR THUNDERSTORMS IN THE EAST EXITING DURING THE EVENING.
WEAK HIGH PRESSURE ADVANCES TOWARD THE MID ATLANTIC STATES WEDNESDAY
NIGHT AND THURSDAY. MID LEVEL FLOW OVER THE CAROLINAS IS WEAK AND
GENERALLY FROM THE WEST TO NORTHWEST. MEASURABLE RAIN CHANCES APPEAR
MINIMAL IN THIS PATTERN AND WILL PLACE CHANCES AT LESS THAN SLIGHT.
1000 TO 850 MILLIBAR THICKNESSES FORECAST TO BE NEAR CLIMATOLOGY.
EXPECT ENOUGH SUNSHINE BOTH DAYS FOR AFTERNOON HIGH TEMPERATURES
SETTLE NEAR CLIMATOLOGY AS WELL... WITH HIGHS IN THE UPPER 70S TO
LOWER 80S. LOW TEMPERATURES WEDNESDAY AND THURSDAY NIGHTS IN THE MID
TO UPPER 50S.
MID LEVEL HIGH PRESSURE OVER TENNESSEE FRIDAY WILL EXPAND TOWARD NEW
ENGLAND DURING THE WEEKEND. A BROAD AREA OF LOW PRESSURE IS EXPECTED
TO BE CENTERED FAR ENOUGH OFF THE CAROLINA COAST TO LEAVE CENTRAL
NORTH CAROLINA DRY FRIDAY INTO SUNDAY. WITH THE WEATHER PATTERN OVER
THE SOUTHEAST SOMEWHAT STATIC AND LOW LEVEL THICKNESSES NEAR
CLIMATOLOGY... TEMPERATURES WILL FOLLOW SUIT. AFTERNOON HIGH
TEMPERATURES IN THE UPPER 80S TO LOWER 80S AND LOWS IN THE UPPER
50S TO LOWER 60S.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
AS OF 630 AM MONDAY...
24-HR TAF PERIOD:
MODERATE TO OCCASIONALLY HEAVY RAIN LARGELY REMAINED JUST WEST OF
THE AREA THIS MORNING...AND AS A RESULT...ONLY THE INT/GSO TERMINALS
WERE REPORTING IFR CONDITIONS. FURTHER EAST AT RDU/FAY/RWI...VFR
CONDITIONS WERE PRESENT AS OF 10Z. GIVEN THAT PRECIPITATION FELL
FURTHER WEST THAN ANTICIPATED...VFR CONDITIONS ARE LIKELY TO PREVAIL
THROUGH LATE MORNING TO EARLY AFTERNOON AT RDU/FAY/RWI...WHILE THE
INT/GSO TERMINALS MAY SEE LITTLE IMPROVEMENT THROUGH THAT TIME DUE
TO INCREASING CHANCES FOR RAIN BETWEEN 12-18Z. AFTER 18Z...CHANCES
FOR SCATTERED SHOWERS AND THUNDERSTORMS WILL INCREASE AT THE EASTERN
TAF SITES...FIRST AT RDU/FAY FOLLOWED BY RWI. CEILINGS AND VISBYS MAY
DETERIORATE INTO THE IFR RANGE EVERYWHERE LATE TONIGHT (03-12Z TUE)
IN ASSOC/W AN INCREASINGLY MOIST LOW-LEVEL AIRMASS AND CONTINUED
CHANCES FOR RAIN.
LOOKING AHEAD:
LINGERING LOW-LEVEL MOISTURE COMBINED WITH ANOTHER UPPER LEVEL
TROUGH APPROACHING THE AREA FROM THE NORTHWEST WILL ALLOW ADVERSE
AVIATION CONDITIONS TO PERSIST TUE/TUE NIGHT...WITH SCATTERED
SHOWERS AND THUNDERSTORMS POSSIBLE AT ALL TERMINALS. IMPROVING
CONDITIONS ARE EXPECTED WED/WED NIGHT AS THE UPPER LEVEL TROUGH AND
ASSOCIATED SURFACE LOW PROGRESS CLOSER TOWARD THE SOUTHEAST COAST...
THOUGH MVFR CONDITIONS APPEAR LIKELY IN MANY LOCATIONS. UNCERTAINTY
INCREASES TOWARD THE LATTER PORTION OF THE WEEK. AT THIS TIME...
VFR/MVFR CEILINGS (2500-4500 FT AGL) ARE EXPECTED THU/FRI. -VINCENT
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...WSS/VINCENT
NEAR TERM...VWSS/INCENT
SHORT TERM...VINCENT
LONG TERM...99
AVIATION...VINCENT
Hazardous weather outlook, May 14, 3:14 AM EST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
414 AM EDT MON MAY 14 2012
NCZ007>011-021>028-038>043-073>078-083>086-088-089-150815-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
414 AM EDT MON MAY 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP TODAY AS AN UPPER LEVEL TROUGH AND ASSOCIATED SURFACE LOW
PRESSURE SYSTEM SLOWLY APPROACH THE MOUNTAINS FROM THE WEST.
ALTHOUGH THE OVERALL THREAT FOR SEVERE WEATHER IS LOW...ISOLATED
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS WILL BE
POSSIBLE. ADDITIONALLY...LOCALLY HEAVY RAINFALL MAY LEAD TO MINOR
FLOODING...PRIMARILY IN URBAN AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE UPPER LEVEL TROUGH AND ASSOCIATED SURFACE LOW PRESSURE SYSTEM
WILL PROGRESS EAST INTO THE CAROLINAS DURING THE DAY TUESDAY.
ATMOSPHERIC INSTABILITY AND VERTICAL WIND SHEAR ARE EXPECTED TO BE
SOMEWHAT MORE FAVORABLE FOR SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING DAMAGING WINDS AND SMALL HAIL...PRIMARILY DURING THE
AFTERNOON AND EVENING HOURS.
VINCENT
In the hours before
Special weather statement, May 14, 9:16 AM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1016 AM EDT MON MAY 14 2012
NCZ021-022-038-039-073-074-141545-
DAVIDSON-FORSYTH-GUILFORD-MONTGOMERY-RANDOLPH-STANLY-
1016 AM EDT MON MAY 14 2012
...HEAVY RAIN WILL MOVE THROUGH ALBEMARLE AND THE TRIAD REGION
THROUGH THE REST OF THE MORNING...
AT 1013 AM EDT...DOPPLER RADAR INDICATED AND AREA OF MODERATE TO
HEAVY RAIN AND A FEW THUNDERSTORMS MOVING EASTWARD INTO THE TRIAD
AREA. MODERATE TO HEAVY RAIN HAD ALREADY MOVED INTO WINSTON-SALEM...
CLEMMONS... AND LEXINGTON. INDIVIDUAL SHOWERS WERE MOVING NORTHEAST
AT 35 MPH... WHILE THE ENTIRE AREA OF RAIN WAS MOVING EASTWARD AT 10
TO 15 MPH. HEAVY RAIN IS LIKELY ACROSS MUCH OF THE TRIAD AND
SURROUNDING AREAS THROUGH THE REMAINDER OF THE MORNING. RAINFALL
AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE THROUGH NOON.
HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.
THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 37 AND 219... AND
INTERSTATE 85 BETWEEN EXITS 83 AND 131.
THIS HEAVY RAINFALL MAY CAUSE MINOR FLOODING OF LOW LYING AREAS
INCLUDING DITCHES...CREEKS...ROADWAYS AND AREAS OF POOR DRAINAGE. BE
ESPECIALLY CAUTIOUS IN URBAN AREAS SUCH AS ALBEMARLE...
GREENSBORO... AND WINSTON-SALEM. AVOID FLOODED AREAS AND DO NOT
CROSS FLOODED ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO
AVOID HYDROPLANING.
&&
LAT...LON 3614 8044 3626 8046 3625 7954 3551 7956
3551 8018 3537 8005 3515 8007 3519 8011
3515 8022 3521 8025 3518 8050 3550 8030
3551 8018 3571 8033 3573 8045 3579 8048
3584 8049 3589 8037 3608 8052
TIME...MOT...LOC 1410Z 220DEG 29KT 3614 8027
GIHSpecial weather statement, May 14, 11:23 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1223 PM EDT MON MAY 14 2012
NCZ007-022>025-039-040-074>076-083>086-141745-
ALAMANCE-ANSON-CHATHAM-DURHAM-GUILFORD-HOKE-LEE-MONTGOMERY-MOORE-
ORANGE-PERSON-RANDOLPH-RICHMOND-SCOTLAND-
1223 PM EDT MON MAY 14 2012
...A BAND OF SHOWERS WITH HEAVY RAIN WILL EDGE SLOWLY EAST ACROSS
THE PIEDMONT EARLY THIS AFTERNOON.
AT 1222 PM EDT...DOPPLER RADAR INDICATED A BAND OF SHOWERS ALONG A
LINE EXTENDING FROM 7 MILES NORTHEAST OF UNION RIDGE TO MCFARLAN...OR
ALONG A LINE EXTENDING FROM JERICHO TO 6 MILES NORTH OF
CHERAW...MOVING EAST AT 15 MPH.
LOCATIONS IN THE PATH OF THESE SHOWERS INCLUDE...PLEASANT GROVE...
SWEPSONVILLE...ROCKINGHAM...DERBY...SUTPHIN...HAMLET.
HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.
THE SHOWERS ALONG WITH AN ISOLATED THUNDERSTORM WILL PRODUCE HEAVY
RAINFALL...WHICH WILL CAUSE MINOR FLOODING OF LOW LYING AREAS
INCLUDING DITCHES...CREEKS...ROADWAYS AND AREAS OF POOR DRAINAGE.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. MOTORISTS SHOULD
ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING.
&&
LAT...LON 3649 7880 3467 7952 3480 7968 3481 8021
3594 7970 3625 7961 3625 7916 3648 7914
TIME...MOT...LOC 1622Z 274DEG 13KT 3631 7931 3478 7990
WSSEvent by event
10 thunderstorm wind, 4 flash flood, 1 tornado, 1 hail, 1 strong wind, 1 flood. Local standard time, as filed.
Tornado, Richmond
- When
- May 14, 11:55 AM EST to 11:58 AM EST
- Where
- Richmond County, 2.59 mi SE of Diggs to 3.2 mi W of Osborne
- Rating
- EF1
- Path length
- 1.98 mi
- Path width
- 100 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.827, -79.834
At approximately 12:55 pm a weak and very brief tornado touched down in a forested area about 8.5 miles southwest of Rockingham and produced a small area of tree damage which included uprooted and snapped pine trees. The next area of damage along the discontinuous damage path was about one-tenth of a mile to the northeast of the first touchdown. Much of the damage in this area was minor and included roof covering and shingle damage and broken tree limbs. There was a small area of enhanced damage that included numerous snapped and downed trees, a carport that was lifted and tossed approximately 250 yards, a small tin and aluminum framed garage that was leveled and significant damage to the roof of a single story home, with a loss of approximately 30 percent of its roof. Numerous windows were also broken and the vinyl siding on one side of the home was completely stripped. This damage was consistent with wind speeds of approximately 90 mph. The width of the damage path was approximately 100 yards at this location.
The tornado then appeared to lift and the final touchdown and |notable damage area was located approximately 6.8 miles south-southwest of Rockingham. Damage in this area included a significant swath of downed and snapped pine trees. The tornado then lifted at approximately 12:58 pm. In addition to the brief tornado touch down along the 2 mile path, there was some minor straight-line wind damage along or near the path.
Thunderstorm Wind, Scotland
- When
- May 14, 12:55 PM EST
- Where
- Scotland County, 1.34 mi ENE of Sneads Grove
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.840, -79.460
One tree was reported down blocking Old Wire Road near United States Highway 501.
Thunderstorm Wind, Scotland
- When
- May 14, 12:55 PM EST
- Where
- Scotland County, 1.38 mi N of Laurel Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 34.820, -79.530
One tree was reported down near Old Wire Road and Crest Mill Road.
Thunderstorm Wind, Forsyth
- When
- May 14, 7:10 PM EST
- Where
- Forsyth County, 0.47 mi SE of Lewisville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.094, -80.415
One tree was reported down on Lagrande Place Blocking Road.
Thunderstorm Wind, Forsyth
- When
- May 14, 7:20 PM EST
- Where
- Forsyth County, 0.28 mi ENE of Easton View
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.051, -80.215
One tree was reported down on Williams Drive.
Thunderstorm Wind, Forsyth
- When
- May 14, 7:35 PM EST
- Where
- Forsyth County, 1.44 mi S of Walkertown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.159, -80.171
One tree was reported down on Williston Road.
Thunderstorm Wind, Forsyth
- When
- May 14, 7:35 PM EST
- Where
- Forsyth County, 1.95 mi SE of Walkertown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.160, -80.146
One tree was reported down on Darrow Road.
Thunderstorm Wind, Forsyth
- When
- May 14, 7:45 PM EST
- Where
- Forsyth County, Kernersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 36.120, -80.080
Multiple trees were reported down in Kernersville, North Carolina.
Flash Flood, Forsyth
- When
- May 14, 7:46 PM EST to 10:15 PM EST
- Where
- Forsyth County, 1.02 mi W of Winston Salem to 0.59 mi WNW of South Winston Salem
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.103, -80.268
Two to three feet of water was reported over some roads and parking lots in downtown Winston-Salem, North Carolina near Business Highway 40. Some cars were reported to be partly submerged.
Flash Flood, Forsyth
- When
- May 14, 7:50 PM EST to 9:50 PM EST
- Where
- Forsyth County, 1.52 mi ENE of Pfafftown to 1.5 mi ENE of Pfafftown
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.156, -80.344
Two feet of water was reported over Claredon Avenue.
Flash Flood, Forsyth
- When
- May 14, 8:15 PM EST to 10:15 PM EST
- Where
- Forsyth County, 1.67 mi SE of Bethania to 1.7 mi WNW of Oldtown
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.164, -80.328
Up to two feet of water was reported inside of businesses along Reynolda Road.
Hail, Davidson
- When
- May 14, 8:18 PM EST
- Where
- Davidson County, 0.69 mi N of Thomasville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.890, -80.080
Nickel size hail was reported near Thomasville, North Carolina on North Carolina Highway 109.
Flash Flood, Forsyth
- When
- May 14, 8:30 PM EST to 10:15 PM EST
- Where
- Forsyth County, 2.03 mi SSE of Pfafftown to 2.1 mi SE of Pfafftown
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.125, -80.351
Hilltop Drive was closed due to flash flooding as the culvert failed resulting in 30 feet of asphalt washing away.
Thunderstorm Wind, Randolph
- When
- May 14, 8:35 PM EST
- Where
- Randolph County, 1.33 mi SW of Dogwood Acres
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 35.739, -79.890
One tree was reported down on Old Lexington Road.
Thunderstorm Wind, Randolph
- When
- May 14, 8:40 PM EST
- Where
- Randolph County, 1.14 mi E of Asheboro Hinshaw Arp
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 35.728, -79.800
One tree was reported down on Alred Road.
Thunderstorm Wind, Randolph
- When
- May 14, 8:50 PM EST
- Where
- Randolph County, 0.74 mi WSW of Asheboro Muni Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.646, -79.892
One tree was reported down at the intersection of Tott Hill Farm Road and Lucy Lane.
Strong Wind, Randolph
- When
- May 14, 11:50 PM EST
- Where
- Randolph forecast zone
- Measured
- 49 kt (56 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 35.710, -79.806 (the zone’s center; the record gives no point)
One tree fell on a house outside of any shower or thunderstorm activity at 544 North Elm Street, Asheboro, NC. The tree also damaged at nearby truck.
Flood, Davidson
- When
- May 15, 1:00 AM EST to 4:30 AM EST
- Where
- Davidson County, 0.89 mi NW of Old Mill to 0.77 mi NNW of Old Mill
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 35.940, -80.360
The bridge on Hampton Road crossing Muddy Creek had water flowing over it.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in North Carolina, May 14, 2012$320,000 · 8 events
- Flash Flooding and Flood in Virginia, May 14, 2012$195,000 · 6 events
- Tornado and Hail in South Carolina, May 14, 2012$92,000 · EF0 · 21 events
- Lightning Strike in North Carolina, May 14, 2012$100,000 · 1 event
- Hail and Damaging Winds in South Carolina, May 14, 2012$45,000 · 1 in hail · 5 events
- Hail and Damaging Wind in Florida, May 14, 20121 in hail · 6 events
- Flash Flooding and Hail in North Carolina, May 14, 2012$7,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Georgia, May 14, 201250 kt wind · 4 events
- Hail and Damaging Wind in Texas, May 14, 20121 in hail · 4 events
- Damaging Winds in South Carolina, May 14, 2012$4,000 · 50 kt wind · 3 events
- Flooding in South Carolina, May 14, 20123 events
- Waterspouts in South Atlantic Coastal Waters, May 14, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371311, 385551, 385553, 385563, 385555, 385597, 385599, 385601, 385618, 385614, 385617, 385549, 385612, 385606, 385605, 385607, 385972, 385619.